Ask the Doctors

Dear Doctor: My doctor offered to prescribe sleeping pills because I'm under a lot of stress at work and am suffering from insomnia. I'm tempted, but the side effects scare me. How often do people sleepwalk or binge-eat or do other activities after taking sleeping pills? I even heard that one woman drove across the country!

Dear Reader: When it comes to having trouble getting a good night's sleep, you're not alone. It's estimated that at least one-third and perhaps up to one-half of all Americans experience some kind of sleep problem. These range from the occasional sleepless night to the chronic -- and at times debilitating -- insomnia that affects up to 10 percent of the U.S. population. To deal with this unwanted wakefulness, an estimated 9 million Americans now turn to sleep aids of one kind or another. And considering the complex physiological mechanisms that regulate sleep, it's not that surprising that there would be some side effects associated with these medications.

The medications most commonly associated with the odd behaviors you mentioned are zolpidem, sold under the brand name Ambien, and eszopiclone, sold under the brand name Lunesta. They fall into a class of drugs known as hypnotics. These work by binding to certain receptors in the brain, which affects neural activity in a way that allows the user to slip into sleep.

Although the majority of users experience few if any side effects, some people have reported a range of peculiar and potentially dangerous behaviors that they had no memory of taking part in. These include waking up with food or dirty dishes in their beds, then finding a mess in the kitchen that indicated they had prepared a meal sometime during the night. Other anecdotes include a man waking up in the family car in his pajamas, parked miles from home with no idea of how he got there. A woman reported receiving clothing deliveries from a $2,200 online shopping spree she had no memory of, and another woman woke up shivering in a bathtub filled to the brim with cold water and surrounded by burning candles.

As we mentioned, these side effects are considered to be rare. The labels of the relevant drugs now carry prominent warnings that, while under the influence of the medication, it's possible to walk, eat or even drive and have no memory of it afterward. Also carried in the warning labels is the possibility that varying levels of cognitive impairment, as well as physical symptoms like headache, nausea and a bad taste in the mouth, can persist into the following day.

While the temporary respite these sleep aids can offer from a bout of insomnia is helpful, it's important to note that they are not intended for long-term use. Rather, they are meant for occasional use, to help someone who is struggling with sleeplessness to get through a rough patch. However, because the drugs are quite effective and also potentially habit-forming, it's possible to become dependent on them over the long term. If you do decide to try them, please keep that -- and the label warnings -- in mind.

(Send your questions to askthedoctors@mednet.ucla.edu, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.)

More like Ask the Doctors